Oklahoma, 2005

Flood in Oklahoma, August 21, 2005

August 21, 2005 · NWS OUN · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 20, 7:53 PM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 20, 7:53 PM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
853 PM CDT SAT AUG 20 2005

THE CENTROID OF THE MOST WIDESPREAD THUNDERSTORM ACTIVITY REMAINS
NEAR WEATHERFORD...WHICH IS ALSO NORTH OF MERGING OUTFLOW BOUNDARIES
AND WITHIN A NARROW DEFORMATION ZONE TO THE NORTH OF A WEAK UPPER
LOW NEAR VERNON TEXAS. DESPITE IMPRESSIVE RAINFALL RATES OF 1 TO 2
INCHES PER HOUR...THE MOST INTENSE RAIN LASTS BUT A SHORT TIME
BEFORE MOVING AND PERHAPS REDEVELOPING. THESE AREAS CAN ALSO
TOLERATE SEVERAL INCHES BEFORE FLASH FLOODING BECOMES A MAJOR
CONCERN.

MANY FACTORS SUPPORT A DECREASING TREND OVERNIGHT INCLUDING LIMITED
DEPTH OF THE OUTFLOW BOUNDARIES (AOB 1-1.5 KM)...FORECAST LOW LEVEL
JET STRENGTH OF 20 KNOTS...AND INCREASING CAPPING INVERSION WITH THE
LOSS OF INSOLATION. IT IS UNKNOWN JUST WHAT INFLUENCE IF ANY THE UPPER
LOW NEAR VERNON WILL HAVE ON OVERNIGHT CONVECTION. THE THINKING IS
THAT WITH THE CAPPING INVERSION STILL RELATIVELY WEAK THE UPPER LOW
IS HAVING ITS GREATEST INFLUENCE...BUT THE LOW IS CONFINED IN WEAK
WINDS ALOFT...SO ASSOCIATED DEFORMATION SHOULD REMAIN WEAK OVERNIGHT
WHEN THE CAPPING INVERSION STRENGTHENS.

WILL CONTINUE TO HANDLE THIS LOCAL HEAVY RAIN EVENT WITH SHORT TERM
PRODUCTS SUCH A SIGNIFICANT WEATHER ADVISORIES...REGIONAL WEATHER
DISCUSSIONS...AND GRAPHICASTS...AND HOLD OFF ON HYPING UP A RAIN
EVENT THAT APPEARS MORE BENEFICIAL THAN ANYTHING ELSE.

JAMES

--------------------------
155 PM CDT SAT AUG 20 2005

.DISCUSSION...
STORMS HAVE BEGUN TO DEVELOP ALREADY THIS AFTN ALONG OUTFLOW
BOUNDARY ACROSS NRN FROM MORNING CONVECTION. VERY UNSTABLE AMS IN
PLACE ALONG AND SOUTH OF THE BNDRY WITH TEMPS WELL INTO 90S AND
UPPER 60 TO LOW 70S DWPTS. ALTHOUGH SHEAR IS WEAK VERY UNSTABLE AMS
WILL SUPPORT SVR STORMS THIS AFTN/EVE. SUBTROP MOISTURE PLUME ARCS
FROM SW TX INTO NRN OK/SRN KS. THIS ADDITIONAL MOISTURE COMBINED
WITH SLOW MOVEMENT OF STORMS WILL ALSO POSE A THREAT OF HEAVY
RAINFALL. MORE DIFFICULT TO PINPOINT PRECIP THREAT SUNDAY/MONDAY.
MODELS DIFFER WITH LOCATION OF WHERE THE HEAVIEST RAIN WILL BE. ALSO
ALTHOUGH MAIN FRONT IS NOT EXPECTED TO SLIDE INTO THE AREA UNTIL
LATER SUNDAY/SUNDAY NIGHT...EFFECTIVE BOUNDARY DRIVEN BY CONVECTION
WILL LIKELY BE FRTHR SOUTH. THUS WILL KEEP TREND OF PREV FCST AND
KEEP POPS RELATIVELY WIDESPREAD. PRECIP CHANCES WILL DIMINISH BY
MIDWEEK AS UPR RDG BEGINS TO REBUILD OVER THE AREA. MODELS ARE ALSO
IN DISAGREEMENT LATE IN THE WEEK WITH EVOLUTION OF UPR TROF AND
ASSOCIATED COLD FRONT. FOR NOW WILL NOT MAKE ANY BIG CHANGES THAT
FAR OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  74  89  71  90 /  40  40  30  30
HOBART OK         73  89  69  91 /  40  40  40  30
WICHITA FALLS TX  74  95  71  92 /  30  30  40  30
GAGE OK           68  89  66  87 /  60  40  40  30
PONCA CITY OK     71  90  69  86 /  60  40  30  30
DURANT OK         76  96  73  92 /  20  30  40  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

02
Hazardous weather outlook, Aug 20, 8:22 PM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
922 PM CDT SAT AUG 20 2005

OKZ004>048-050>052-TXZ083>090-211200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...OVERNIGHT...

THUNDERSTORM OUTLOOK...
NO SEVERE STORMS ARE EXPECTED OVERNIGHT.

DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO WEAKEN AND DIMINISH IN AREAL COVERAGE
OVERNIGHT. ALTHOUGH LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE...SEVERE
STORMS ARE NOT LIKELY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY AUG 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY BEFORE HIGH
PRESSURE ALOFT BUILDS ACROSS THE SOUTHERN PLAINS BY THE MIDDLE OF
NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

JAMES

In the hours before

Special weather statement, Aug 20, 6:48 PM CST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
748 PM CDT SAT AUG 20 2005

OKZ022-210100-
WASHITA OK-
748 PM CDT SAT AUG 20 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WASHITA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF DILL CITY AT
748 PM CDT...MOVING NORTHEAST AT 15 MPH. 50 MPH WINDS ARE LIKELY
WITH THIS STORM.

PEOPLE IN WASHITA COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Aug 20, 7:12 PM CST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
812 PM CDT SAT AUG 20 2005

OKZ015>018-022>024-210200-
BLAINE OK-CADDO OK-CANADIAN OK-CUSTER OK-DEWEY OK-KINGFISHER OK-
WASHITA OK-
812 PM CDT SAT AUG 20 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CADDO...CANADIAN...
CUSTER...DEWEY...KINGFISHER AND WASHITA COUNTIES.

LOCALLY HEAVY RAIN WILL INFLUENCE AREAS FROM NEAR CORDELL...CLINTON
...AND CUSTER CITY...EASTWARD TO BINGER...WATONGA...EL RENO...AND
KINGFISHER...THROUGH THE EVENING BEFORE GRADUALLY DIMINISHING. MOST
AREAS COULD USE THE RAIN...HOWEVER INTENSE RAINFALL RATES OF 1 TO 2
INCHES PER HOUR MAY RESULT IN RAIN TOTALS NEARING 3 INCHES...WHICH
MAY RESULT IN LOCALIZED FLOODING OF URBAN AND POOR DRAINAGE AREAS.

PEOPLE IN BLAINE...CADDO...CANADIAN...CUSTER...DEWEY...KINGFISHER AND
WASHITA COUNTIES...INCLUDING THE CITIES OF CLINTON...KINGFISHER AND
WEATHERFORD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JAMES
Special weather statement, Aug 20, 7:19 PM CST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
819 PM CDT SAT AUG 20 2005

OKZ021-034-210130-
BECKHAM OK-GREER OK-
819 PM CDT SAT AUG 20 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND GREER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF RETROP AT 819
PM CDT...MOVING NORTHEAST AT 10 MPH. 40 TO 50 MPH WINDS AND SMALL
HAIL ARE LIKELY.

PEOPLE IN BECKHAM AND GREER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES
Special weather statement, Aug 20, 8:35 PM CST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
935 PM CDT SAT AUG 20 2005

OKZ022-035-210245-
KIOWA OK-WASHITA OK-
935 PM CDT SAT AUG 20 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KIOWA AND WASHITA COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF GOTEBO AT 935 PM
CDT...MOVING NORTHEAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN KIOWA AND WASHITA COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES
Special weather statement, Aug 20, 9:31 PM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1031 PM CDT SAT AUG 20 2005

OKZ023-210345-
CADDO OK-
1031 PM CDT SAT AUG 20 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST OF BOONE AT 1031
PM CDT...MOVING NORTHEAST AT 10 MPH.

PEOPLE IN CADDO COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Caddo

When
August 21, 12:30 AM CST to 10:30 AM CST
Where
Caddo forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.017, -95.517

Storm total rainfall amounts of 3 to 7 inches in northern Caddo County on August 21-22 generated flood along Cobb Creek upstream of the Fort Cobb Reservoir during the period. Cobb Creek had two brief crests above flood stage at the USGS gage, 2 miles southwest of Eakley, OK, as thunderstorms during the overnight hours on August 20-21 dropped rainfall amounts up to 5 inches in the Cobb Creek basin. Cobb Creek initially crested at 14.6 feet, 4.6 feet above flood stage, at 5:00 am CST on August 21, and was above flood stage from 12:30 am CST to 10:30 am CST on August 21.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473545.